Jump to section
Dogs may experience moments of deep relaxation when they are comfortable and happy. As a dog owner, you can tell when your companion is in this state as opposed to when he is “looking spacey.” If your dog is staring off into space and seems confused, you have cause for concern. Some of the reasons for a spacey dog may include:
If you notice your dog is behaving strange, such as becoming confused, getting stuck in corners, and is disoriented, or you believe he recently suffered a head injury you should seek a veterinarian’s assistance. The underlying condition will determine how strong the symptoms are as well. For example, if your dog is vomiting as well as looking spacey you will want to seek medical attention immediately as your dog may have consumed a toxic substance. On the other hand, a gradual onset of spacey and confused symptoms in your older dog may indicate the development of dementia.
The reasons your dog may be spaced out are mostly associated with his head or brain function. It is important to watch for accompanying symptoms or behaviors changes in your dog.
An accident or injury to your dog’s head is a potentially life-threatening condition that needs to be immediately addressed with your veterinarian. If you know or believe your dog has suffered a head injury he may be severely disoriented, may experience nose or ear bleeding, have facial weakness, or have pupil dilation. Some of the common conditions related to head trauma are concussions or brain contusions caused by fighting with other dogs, falling from high elevations, or car accidents.
Toxicity or Poisoning
Dogs will eat just about anything, including human medications if left out or someone may have administered a drug made for humans to your dog. Several controlled substances, as well as over-the-counter medications, can cause toxicity in your dog leading to a spacey looking pet. Extreme sedation, nausea, and vomiting will often accompany toxicity due to human medications categorized as benzodiazepines, such as alprazolam, Xanax, Klonopin, and Valium. Your veterinarian may have prescribed these or other drugs for your dog that when consumed in excess can be highly toxic.
Your dog may also stare into space during a seizure, and frequent seizures are a sign of epilepsy. Epilepsy is understood to be genetic or developed congenitally, so there is no way of preventing the disease from developing. Before experiencing a seizure, your dog’s behavior will alter, known as an aura. During this phase, he may whine or vocalize more than usual, hide, shaking, seem restless, or salivate in excess. During the seizure, your dog may stare off into space, snap at invisible objects, or even lose consciousness.
As your dog ages, he may develop cognitive dysfunction diseases, such as dementia or senility. You may notice your dog’s behavior gradually changing around eight-years-old. Some of the symptoms of cognitive dysfunction are staring into space, getting lost in the house, peeing or pooping inside or in inappropriate places, or a decline in social interaction. The symptoms are usually light but increase over time without proper care and treatment.
The onset of a spacey looking dog may be sudden or gradual as your dog ages. If you notice your dog suddenly staring off into space, over-vocalizing, in any pain, or you suspect he’s injured his head, you should seek immediate medical assistance from your veterinarian. Head trauma is a potentially life-threatening condition, and your vet will perform a complete physical examination including asking you when the symptoms first appeared. If injury to your dog’s head is suspected, your veterinarian will also order an X-ray or a CT scan to look for fractures or bleeding.
If you know or believe your dog may be suffering from toxicity, you should seek immediate medical assistance as well. Your veterinarian will want to know if the medication was prescribed for your dog and the amount that was given or consumed by accident. Your vet will order a blood and urinalysis as well as an electrocardiogram to check your dog’s heart. Treatment for an overdose will depend on the time and quantity of consumption, and your vet may insert a tube into your dog’s stomach to pump the substance out. Fluid therapy and administering medications to stabilize respiratory function and stimulate the nervous system may also be given depending on the extent of poisoning.
If your dog’s spacey looks are more aligned with the aging process, your veterinarian may suggest a new diet or rehabilitative exercise to help build, repair, or sustain your dog’s cognitive functions through training. Tactile and sensory therapy like massage or other physical stimulation is also suggested for slowing down cognitive dysfunction.
A safe environment is the first line defense in preventing accidents related to head trauma. Socialization is important for all dogs but be careful not to let your companion socialize with stray or unfamiliar dogs to prevent potential fights.
Never administer medications, over-the-counter or prescribed, intended for humans to your dog and keep these substances out of reach of your dog. If your dog is prescribed medication, always follow your veterinarian’s strict instructions and watch for any signs or symptoms of change in your dog and report them immediately to your vet.
As your dog ages, you may have to change his diet to include more antioxidants that can delay age-related cognitive decline. Your veterinarian and dog health specialists can help you choose a healthy diet for your aging companion. Additionally, providing your dog with a safe, loving home with lots of sensory attention can help prevent and slow the onset of dementia in your dog. Cognitive training games like hide-and-seek with toys or treats are perfect ways to have fun with your dog and help keep his mind sharp.
Treatment cost will vary depending on the underlying cause or your dog’s spacey looks. For example, benzodiazepine poisoning can cost around $400 whereas head trauma can cost around $1,500.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
0 found helpful
My 7 month old puppy went missing for 3 days and then just showed up injured she could hardly move she was like this for about a week and a half and she just started getting better and started to eat I went to work and when I got home she was in the barn and I started calling her when she was walking to the house she threw up or coughed up a puddle of bright red blood and for the past 2 days she has been doing this she is still energetic and still eats a small amount of food and I am very worried about her but can't take her to a vet because I have no money I just spent 919.78 9n my little dog who was attacked by another dog I don't know what to do my husband is talking about shooting her and putting her down she's only a puppy and can't do that to her cause it could be something mild please help I can't stand to lose another one my 3 year old pomeranian just died from being poisoned last month I can't handle it please tell me what to do.
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app